Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Goodland, KS

August 4, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 4, 2002, 8:00 PM MDT for Yuma County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2002, 8:00 PM MDT (02:00 UTC)
Expired
Aug 4, 2002, 9:00 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS53 KGLD 050200
SVRGLD
COC125-050300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
800 PM MDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 800 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF YUMA...MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ECKLEY AT 815 PM MDT
  CLARKVILLE AT 840 PM MDT
  WAUNETA AT 855 PM MDT

HAIL UP TO ONE INCH IN DIAMETER WILL OCCUR WITH THE SEVERE STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 4009 10289 3999 10257 4040 10214 4044 10272

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:29 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 4, 2:29 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN AUG 4 2002

FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION IN THE SHORT TERM
AND WHAT DO WITH THE EXTENDED.

SATELLITE CONTINUING TO SHOW AMPLIFIED PATTERN FROM CENTRAL PACIFIC
INTO NORTH AMERICA. UPPER TROF CONTINUES TO DEEPEN ALONG THE WEST
COAST. SHORTWAVE INDICATED ON SATELLITE/UPPER AIR ANALYSIS OVER
WYOMING AND COLORADO. SUBTROPICAL MOISTURE PLUME STILL STREAMING
OVERHEAD. MAIN COLD AIR/FRONT REMAINS WELL NORTH OF AREA WITH
TROF/WEAK FRONT DIVIDING THE CWFA INTO A NORTHWEST AND SOUTHEAST
HALF. AT JET LEVEL...MODELS MISSED JET MAX OVER IDAHO WITH ETA
CATCHING IT THE BEST AND THE AVN THE WORST. OTHERWISE MODELS DID
WELL. AT MID LEVELS...AVN INITIALIZED A LITTLE BETTER WITH HEIGHTS.

AT 850 MB/SURFACE...AS HAS BEEN THE CASE THE MODELS HAVE INITIALIZED
TOO COOL OVER MOST LOCATIONS. THEY ALSO APPEAR TO HAVE THE EASTERN
END OF MAIN FRONTAL BOUNDARY TOO FAR SOUTH. ETA/NGM ARE TOO DRY
WHILE AVN IS TOO WET. ON FEATURES/POSITION...AVN LOOKS TO BE DOING
A LITTLE BETTER THAN THE ETA OVER OUR AREA. WILL BLEND ETA/AVN FOR
TONIGHT AND THEN GO TO THE ETA FOR THE REST OF THE PACKAGE BASED ON
ABOVE FACTORS...RECENT PERFORMANCE...AND PERSISTENCE.

FOR TONIGHT...AS OF 18Z...THUNDERSTORMS HAVE ALREADY STARTED FIRE
OFF THE FRONT RANGE OF COLORADO. CU FIELD IS STARTING DEVELOP OVER
THE CWFA AT THIS TIME. SETUP LOOKS TO BE VERY SIMILAR TO LAST NIGHT.
GREATEST CHANCE WILL BE NEAR BOUNDARY AND OVER NORTHERN/WESTERN
SECTIONS. WILL AGAIN GRADIENT LOWEST TO HIEST POPS FROM SOUTHEAST TO
NORTHWEST. MOVEMENT OF STORMS WILL SLOWER BE THAN YESTERDAY. MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL AND SMALL HAIL DUE TO
WARM/SUBTROPICAL AIR MASS ALOFT.

FOR MONDAY/MONDAY NIGHT...QUESTION WILL BE IF CONVECTION THAT
DEVELOPS ON THE MAIN BOUNDARY OVER NEBRASKA TONIGHT WILL DRIVE
THIS FRONT FURTHER SOUTH. OTHERWISE...AVN TAKES BOUNDARY TO OVER THE
EXTREME NORTHERN PORTION OF THE CWFA BY 18Z AND THEN A LITTLE NORTH
OF THE CWFA BY 00Z. ETA HAS IT NORTH OF CWFA BY 18Z. BECAUSE OF
WARM/MOIST AIR MASS...OUTFLOW WAS NOT EXTREMELY COLD/DENSE LAST
NIGHT. CONSIDERING THAT AND RIDGING BUILDING IN ALOFT...LIKE ETA
DEPICTION BETTER AND BELIEVE THERE WILL BE NO BOUNDARY OVER OUR AREA.
ALSO MID/UPPER LEVEL RIDGING WILL DEFLECT SHORTWAVES TO THE NORTH OF
AREA AS THE FLOW ALSO BRINGS IN DRIER AIR AT 500 MB THAT IS TO THE
SOUTH AND EAST OF THE AREA. SO WILL REMOVE PRECIPITATION FROM THIS
PERIOD. WILL RUN WITH ETA ON TEMPS SINCE IT HAS BEEN NEARLY
UNBEATABLE HEAR RECENTLY.

FOR TUESDAY THROUGH WEDNESDAY...RIDGING...DRYING...AND WARMING WILL
PREVAIL. BASED ON JET PROGS...SATELLITE...AND CURRENT PATTERN...
BELIEVE AVN IS TOO STRONG AND COLD TOWARD THE END OF THIS PERIOD...
AND WILL DISCOUNT AT THIS TIME. THIS WILL BLEND IN WELL WITH THE
BEGINNING OF THE 4 TO 7 DAY PERIOD...AND ECMWF AS WELL. WILL
CONTINUE TO GO ABOVE NGM/MAV MOS FOR MAXES AND GO NEAR THE ETA
MOS/2M.

IN THE 4 TO 7 DAY PERIOD...AS OF 12Z MODELS HANDLING FEATURES WELL.
HOWEVER...BY THE TIME THE MODELS GET INTO THIS TIME FRAME...THEY
START DIVERGING CONSIDERABLY FROM EACH OTHER AND THE PREVIOUS RUN.
EACH HAS MAJOR RAMIFICATIONS TO THIS FORECAST. I AM GOING TO LOVE TO
SEE WHAT THE ENSEMBLES/NECP IS GOING TO SAY ON THIS ONE. BASICALLY...
MODELS BREAK DOWN RIDGE/AMPLIFIED PATTERN WITH TIME...AND AT A FASTER
PACE THAN PREVIOUS RUNS. THE MOST AGRESSIVE IS THE GFS WITH THE UKMET
NEXT IN LINE. I AM HAVING A HARD TIME SEEING THIS CONSIDERING WHAT
THE MEAN PATTERN HAS BEEN THIS SEASON...CURRENT AMPLIFIED PATTERN...
AND JET PROGS.

IT IS POSSIBLE THIS DEAMPLIFICATION WILL OCCUR...BUT AT A SLOWER
PACE MORE IN LINE WITH THE ECMWF WHICH HAS BEEN MORE CONSISTENT. THE
GFS LOOKS WAY TOO DEEP/SLOW/COLD EVEN IF WHAT IT IS ADVERTISING TAKES
PLACE. BELIEVE WHEN SYSTEM NEAR WEST COAST KICKS OUT...IT WILL GO
FURTHER NORTH. GOING BY ECMWF...FRONT ENDS UP DRAPED ACROSS THE
NORTHERN PORTION OF THE CWFA BY 12Z SATURDAY. CONSIDERING WHERE IT
HAS THE UPPER HIGH...THIS MAY BE EVEN TOO FAR SOUTH. AT THIS TIME...
WILL KEEP THURSDAY AND FRIDAY AS IS. WILL TONE DOWN TEMPS A LITTLE
ON SATURDAY AND THEN KEEP TEMPS ABOUT THE SAME OR A LITTLE WARMER
ON SUNDAY. WILL ALSO KEEP FORECAST DRY ON SATURDAY AND SUNDAY DUE TO
UNCERTAINTY AND SINCE IT IS 6 TO 7 DAYS AWAY.

.GLD...NONE.

BULLER

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.